Alert archive / Hawaii / Flash Flood Warnings in 2011
Flash Flood Warning 15, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 3, 2011, 9:29 PM HST for Kauai County, Hawaii. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 3, 2011, 9:29 PM HST (07:29 UTC)
- Expired
- Mar 3, 2011, 10:53 PM HST
- In force
- 84 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 15 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 7.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1087 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
248
WGHW50 PHFO 040729
FFWHFO
HIC007-041030-
/O.NEW.PHFO.FF.W.0015.110304T0729Z-110304T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
929 PM HST THU MAR 3 2011
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF KAUAI IN KAUAI COUNTY
* UNTIL 1230 AM HST
* AT 918 PM HST...A STREAM GAGE SHOWED A RAPID RISE IN WATER LEVEL
ON THE HANALEI RIVER. HEAVY RAIN CONTINUES OVER KAUAI AND RAIN
OVER THE MOUNTAINS WILL RUN OFF IN ALL DIRECTIONS.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HANALEI...KAPAA...LIHUE...KALAHEO...HANAPEPE AND KALAHEO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1230 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2203 15979 2218 15968 2223 15938 2196 15934
2188 15943 2189 15964
$$
DONALDSON1 follow-up statement
993
WGHW70 PHFO 040853
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1053 PM HST THU MAR 3 2011
HIC007-040901-
/O.CAN.PHFO.FF.W.0015.000000T0000Z-110304T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI IN KAUAI COUNTY-
1053 PM HST THU MAR 3 2011
...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...
WEATHER RADAR SHOWS THAT HEAVY RAINFALL HAS MOVED OFFSHORE.
EMERGENCY OFFICIALS REPORT THAT THE WATER LEVEL AT THE HANALEI
BRIDGE PEAKED BELOW THE BRIDGE AND HAS CONTINUED TO DROP.
A FLASH FLOOD WATCH CONTINUES FOR KAUAI COUNTY AND OAHU THROUGH
FRIDAY AFTERNOON.
LAT...LON 2203 15979 2218 15968 2223 15938 2196 15934
2188 15943 2189 15964
$$
DONALDSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 3, 9:00 PM HST, 29 minutes earlier.
Area forecast discussion, Mar 3, 9:00 PM HST, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 900 PM HST THU MAR 3 2011 .SYNOPSIS... EXPECT WINDY AND WET CONDITIONS ACROSS THE WESTERN END OF THE STATE TONIGHT AND FRIDAY AS A DEVELOPING LOW PRESSURE SYSTEM PASSES NORTH OF KAUAI. THIS LOW WILL BRING LOCALLY HEAVY RAINFALL WITH THUNDERSTORMS AND STRONG...GUSTY SOUTHWEST WINDS...ESPECIALLY ACROSS KAUAI AND OAHU. A FRONT WILL MOVE OVER KAUAI AND OAHU ON FRIDAY... AND THEN ACROSS MAUI COUNTY ON SATURDAY...AND THE BIG ISLAND ON SUNDAY. BREEZY NORTHEAST WINDS WILL FOLLOW THE FRONT...WITH TRADE WINDS RETURNING BY SUNDAY...AND CONTINUING THROUGH MOST OF NEXT WEEK. && .DISCUSSION... A SURFACE LOW PRESSURE SYSTEM CONTINUES TO BECOME BETTER ORGANIZED THIS EVENING WEST OF KAUAI. THIS LOW HAS A WARM FRONT EXTENDING EAST NORTHEAST OF THE LOW...WHILE A COLD FRONT TRAILS WEST SOUTHWEST OF THE LOW. THE LOW APPEARS TO BE MOVING TOWARD THE EAST NORTHEAST AT 10 TO 15 MPH...WHILE THE WARM FRONT IS MOVING SLOWLY NORTH. ALSO...A SHARP UPPER TROPOSPHERIC TROUGH...WHICH IS EVIDENT IN WATER VAPOR IMAGERY LESS THAN 400 MILES WEST OF KAUAI...IS PROPAGATING EASTWARD AT 15 TO 20 MPH. THE SURFACE LOW IS A REFLECTION OF THIS TROUGH ALOFT. THIS CLOSE PROXIMITY OF THE SURFACE LOW HAS LED TO INCREASING SOUTHERLY WINDS AND WETTER CONDITIONS ACROSS KAUAI COUNTY AND OAHU. SATELLITE IMAGERY AND RADAR REFLECTIVITY DATA CONTINUE TO INDICATE NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS OVER KAUAI AND THE SURROUNDING COASTAL WATERS. HAVE ISSUED SEVERE THUNDERSTORM WATCH 2 FOR KAUAI COUNTY...OAHU WINDWARD WATERS AND THE WATERS SURROUNDING KAUAI...SINCE STRONG WINDS ARE EVIDENT IN SOME OF THE THUNDERSTORMS FAR WEST OF KAUAI. HAVE ALSO ISSUED A FLOOD ADVISORY FOR KAUAI...AS THESE HEAVY SHOWERS CONTINUE TO MOVE ACROSS AREAS ON THAT ISLAND THAT ARE ALREADY SATURATED FROM EARLIER HEAVY RAINFALL. SHOWERS REMAIN SCATTERED OVER AND IN THE VICINITY OF OAHU EARLY THIS EVENING. IN ADDITION TO INCREASING SURFACE WINDS OVER THE WESTERN END OF THE ISLAND CHAIN...THE APPROACHING UPPER LEVEL TROUGH IS ALSO CAUSING STRONG WINDS OVER THE SUMMITS AND UPPER ELEVATIONS OF THE BIG ISLAND AND THE SUMMIT OF MOUNT HALEAKALA ON MAUI...WHERE A HIGH WIND WARNING REMAINS IN EFFECT. THE FORECAST CALLS FOR THE DEVELOPING SURFACE LOW...WITH SIGNIFICANT SUPPORT ALOFT...TO PASS TO THE NORTH OF KAUAI LATER TONIGHT AND EARLY FRIDAY MORNING. AS THE SURFACE LOW CONTINUES TO DEVELOP AND MOVE TO A POSITION NORTH OF THE ISLANDS LATER TONIGHT AND FRIDAY... IT WILL CAUSE INCREASING SOUTHWESTERLY LOW-LEVEL WINDS. THESE STRONG WINDS WILL ACCELERATE OVER DOWNSLOPE SECTIONS OF KAUAI AND OAHU... PARTICULARLY TO THE NORTH AND EAST OF MOUNTAIN RANGES. THE ANTICIPATION OF THESE WINDS HAS LED TO THE ISSUANCE OF A WIND ADVISORY FOR KAUAI COUNTY AND MOST OF OAHU. THE PASSAGE OF THE SURFACE LOW AND TROUGH ALOFT WILL ALSO BRING THE POTENTIAL FOR VERY WET WEATHER TO KAUAI AND OAHU...WHERE A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON. THE LOW WILL PUSH THE COLD FRONT TOWARD KAUAI AND OAHU...WITH INCREASING MOISTURE AND INSTABILITY AHEAD OF THE FRONT BRINGING THE THREAT OF THUNDERSTORMS...SOME OF WHICH COULD PRODUCE STRONG AND GUSTY WINDS. THE COLD FRONT...WHICH IS MARKED BY A WIND SHIFT FROM SOUTHWEST TO NORTH...IS EXPECTED TO PASS ACROSS KAUAI FRIDAY MORNING...AND OAHU FRIDAY AFTERNOON...BEFORE IT REACHES MAUI COUNTY FRIDAY NIGHT AND SATURDAY. THE FRONT IS FORECAST TO BE GRADUALLY WEAKENING BY THAT TIME...BUT A SECONDARY SHORT WAVE TROUGH ALOFT COULD POSSIBLY RE-ACTIVATE THE BOUNDARY FROM SATURDAY NIGHT INTO SUNDAY. THE LATEST GUIDANCE CONTINUES TO INDICATE LOW LEVEL MOISTURE ASSOCIATED WITH THE FRONT WILL SPREAD TO THE WINDWARD BIG ISLAND ON SUNDAY...WITH THE MOISTURE DIMINISHING BY MONDAY...AS THE LOW LEVEL CONVERGENCE AND UPPER LEVEL SUPPORT WEAKEN. AS THE FRONT PASSES ACROSS ANY PARTICULAR ISLAND...EXPECT A WIND SHIFT TO THE NORTH AND NORTHEAST...ALONG WITH A GRADUAL DRYING TREND. THESE BREEZY NORTHEASTERLY WINDS WILL BE SUPPORTED BY HIGH PRESSURE PASSING NORTH OF THE ISLANDS...WITH THE HIGH TRACKING STEADILY EAST INTO EARLY NEXT WEEK. THEREFORE...THE BREEZY NORTHEAST WINDS BEHIND THE FRONT WILL VEER TO THE MORE TYPICAL EAST NORTHEAST TRADE WIND DIRECTION AND WEAKEN BY EARLY NEXT WEEK. ALSO EXPECT TYPICAL TRADE WIND WEATHER FOR THE START OF THE WORK WEEK... FOLLOWED BY POTENTIALLY WETTER TRADE WIND WEATHER LATER NEXT WEEK. && .MARINE... A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH FRIDAY FOR THE COASTAL WATERS AROUND KAUAI OAHU AND MAUI...DUE TO THE INCREASING SOUTH TO SOUTHWEST WINDS...AND COMBINED SEAS APPROACHING 10 FEET. ALSO...A GALE WARNING REMAINS IN EFFECT TONIGHT AND FRIDAY FOR THE OFFSHORE WATERS...AS GALE FORCE WINDS ARE EXPECTED IN ASSOCIATION WITH THE DEVELOPING SURFACE LOW AND FRONT THAT TRACKS ACROSS A PORTION OF THE OFFSHORE WATERS. && .HFO WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH 2 IN EFFECT UNTIL 100 AM HST FRIDAY FOR KAUAI COUNTY...OAHU WINDWARD WATERS AND THE WATERS SURROUNDING KAUAI. FLASH FLOOD WATCH THROUGH 600 PM HST FRIDAY AFTERNOON FOR NIIHAU-KAUAI-OAHU. WIND ADVISORY UNTIL NOON HST FRIDAY FOR NIIHAU-KAUAI-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS. HIGH WIND WARNING UNTIL 600 PM HST FRIDAY FOR BIG ISLAND SUMMITS AND FOR MOUNT HALEAKALA SUMMIT. SMALL CRAFT ADVISORY UNTIL 600 PM HST FRIDAY FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL- OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-PAILOLO CHANNEL-ALENUIHAHA CHANNEL. && HOUSTON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 3:38 PM HST | Wind Advisory | HFO | Honolulu, Kauai, Kalawao | 24 hr |
| Mar 3, 6:43 PM HST | Special Marine Warning | HFO | 62 min | |
| Mar 3, 8:05 PM HST | Areal Flood Advisory | HFO | Kauai | 85 min |
| Mar 3, 9:34 PM HST | Special Marine Warning | HFO | 56 min | |
| Mar 3, 10:32 PM HST | Special Marine Warning | HFO | 46 min | |
| Mar 4, 12:03 AM HST | Special Marine Warning | HFO | 57 min | |
| Mar 4, 1:02 AM HST | Areal Flood Advisory | HFO | Honolulu | 4 hr |
| Mar 4, 1:11 AM HST | Areal Flood Advisory | HFO | Kauai | 109 min |
| Mar 4, 1:26 AM HST | Special Marine Warning | HFO | 64 min | |
| Mar 4, 3:01 AM HST | Areal Flood Advisory | HFO | Kauai | 95 min |
| Mar 4, 4:15 AM HST | Special Marine Warning | HFO | 60 min | |
| Mar 4, 5:07 AM HST | Special Marine Warning | HFO | 38 min | |
| Mar 4, 5:31 AM HST | Areal Flood Advisory | HFO | Kalawao | 119 min |
| Mar 4, 6:51 AM HST | Special Marine Warning | HFO | 43 min | |
| Mar 4, 7:24 AM HST | Areal Flood Advisory | HFO | Kalawao | 111 min |
| Mar 4, 7:31 AM HST | Special Marine Warning | HFO | 59 min | |
| Mar 4, 8:03 AM HST | Special Marine Warning | HFO | 27 min | |
| Mar 4, 9:09 AM HST | Areal Flood Advisory | HFO | Kalawao | 111 min |
| Mar 4, 10:53 AM HST | Areal Flood Advisory | HFO | Kalawao | 112 min |
| Mar 4, 12:35 PM HST | Special Marine Warning | HFO | 40 min | |
| Mar 4, 12:44 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Mar 4, 1:36 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.